eLetters

30 e-Letters

published between 2000 and 2003

  • Authors reply to Huw Morgan
    Andrew P Bond

    Dear Editor

    Dr Morgan is absolutely right about 'imaginary' conditions, there are a number of examples in obstetrics in particular.

    Greta Beresford and I have recently returned from Azerbaijan, and were most encouraged by enthusiastic, knowledgeable seminar participants, many most willing to take on board the principles of evidence-based medicine

    Andrew Bond

  • Different disease concepts in Soviet Medicine
    Huw Morgan

    Dear Editor

    Bond and Beresford's helpful article makes many important points about health care in the former Soviet Union. One thing they don't mention however is that the long years of isolation from 'Western' science have resulted in the development of disease concepts that have no definitive scientific/pathological validity, some of which involve large numbers of the population and have concomitant social and e...

    Show More
  • Is this a case of ischemic hepatitis presenting as acute abdomen??
    Ravi V Desai

    Dear Editor

    I read with interest this case of ischaemic hepatitis mimicking intestinal ischemia by Powell et al.[1]

    This patient who presented with upper GI bleeding for three days, was in hypovolemic shock as initial examination revealed tachycardia, tachypnoea, hypotension and severe anaemia. This was certainly due to an upper GI bleed from the acute duodenal ulcer found on endoscopy. The shock...

    Show More
  • Clozapine associated with myocarditis and cardiomyopathy
    Detlef Degner

    Dear Editor

    In their article, Tanner and Culling describe the risk of cardiomyopathy in clozapine treatment.[1] Kilian et al.[2] reported about 15 patients with myocarditis and cardiomyopathy out of 8000 patients treated with clozapine (0.178%) in Australia. In the European Drug Safety Program (AMSP) in Germany,Austria , and Switzerland,3 cases of myocarditis among 10,263 monitored patients with clozapine therapy...

    Show More
  • Herbal drugs: Ground realities in developing world -Suggestion by Pirmohamed has limited utility
    Vikas Dhikav

    Dear Editor

    We read this lucid and comprehensive article by Professor Pirmohamed.[1] However, the article does not take into the account the realities prevalent in developing world. Moreover, it is not applicable even in developed nations, where the active ingredients of the forumulations used by patients are unknown.[2]

    According to World Health Organization over 80% of the people in less developed nations like...

    Show More
  • Hemodialysis-Leg Cramps: The role of L-Carnitine Supplementation
    Anil K Saxena

    Dear Editor

    Painful muscle cramps occuring in long-term hemodialysis (HD) patients most often involve the lower extremities typically the gastrocnemius and the small muscles of foot and interefere with free and effective voluntry activity. They represent an extremely common and annoying problem associated with HD treatment. The HD associated muscle cramps have been estimated to occur in about 20% of the HD sessions....

    Show More
  • Oral versus parenteral vitamin B12
    Elizabeth S Nyholm

    Dear Editor

    Your correspondent (Sudhir Kumar 5 June 2003) makes some constructive comments.[1] Our study group represented a normal range of patients with vitamin B12 deficiency in a UK inner city general practice. Previous studies [2,3] satisfied us that we could treat this group with mixed aetiologies for their vitamin B12 deficiency in the same way using oral vitamin B12 1000mg tablets as replacement therapy....

    Show More
  • Is oral vitamin B12 a prefect replacement for its parenteral form in all clinical situations?
    Sudhir Kumar

    Dear Editor

    I read with interest the recent article by Nyholm E et al.[1] It is indeed an exciting prospect to be able to safely and effectively switch over from the traditional parenteral form of vitamin B12 to the oral form. However, I would like to make certain observations.

    The group of patients included in this study is highly heterogeneous with majority of them (almost two-thirds) being neg...

    Show More
  • Myoclonus & Sub-acute Scerosing Pan Encephalitis
    Jayendra R Gohil

    Dear Editor

    The differential diagnosis of JME should have mentioned specifically Sub-acute Scerosing Pan Encephalitis (SSPE), although progressive myoclonic epilepsies have been mentioned. SSPE occurs in India as measles still occurs and the age for first symptom of SSPE is similar to that of JME. SSPE carries a poor prognosis but JME responds to sodium valproate.

    The diagnosis of SSPE is based in clin...

    Show More
  • Reversible thalidomide neuropathy
    Sudhir Kumar

    Dear Editor

    Thank you very much for an excellent review of thalidomide. It really made an interesting reading.

    I would like to describe a case of thalidomide-induced peripheral neuropathy that I came across. A 58-year old man was diagnosed to have multiple myeloma three years ago and was treated with a combination of melphalan and steroids. He responded well to that treatment protocol. He presented eigh...

    Show More

Pages